Skip to content
My WebMD Sign In, Sign Up
Hypothyrodism Hypo Thyroid Synthetic Levothyroxine Synthyroid
avatar
Ayuda01 posted:
Thanks for helping me out to begin....

To start I am a 24yo Caucasian Male.

My doctor had told me my thyroid is "slightly" underactive and he recommend i take 0.05mg of Levo, which i took for about 4-5months and then my blood tests came back at an elevated TSH (i think T4) and so he put me on 0.025mg of Levo.

I spoke with my cousin who is an RN about taking natural supplements, and she actually takes, Gaia Thyroid Support and NOW Thyroid Energy and says that her levels appear to be stable.

My concern is that my hair is thinning and falling out from Levo presumably. MD's and Healthcare providers are unaware of this and my doctor/dermatologist both say its male pattern baldness. But about 7 months ago i had a full head of hair and now its very thin and you can see the scalp with some patches missing. I am convinced it is the drug because my scalp is somewhat irritated too. (I also read plenty articles that say doctors are unaware of the effect of synthetic thyroid meds on hairloss).

My worry is that if i get off levo it will cause my hair to fall our at a more rapid pace, is that anything to be worried about? Did it convert any chemicals in my body that wont revert back to their original nature? I spoke with my doctor and he said It is fine if i want to get off levo and try it out (I did try not taking it for about 1 week and my body felt sluggish) so i am going to try this natural supp. remedy and see how it works.

Any help would be greatly appreciated.
Reply
 
avatar
justcallmenan responded:
I have hypothyroidism, I was diagnosed at 17 with a TSH level of 16.84. I had many symptoms one of which being hair loss and sores. I am F so "male patterned baldness" was never a diagnosis, but my doctor confirmed that hair loss can be a side effect of hypothyroid. I was started on Levo as well, and have been varying dosages ever since (almost 9 years). After about a year since beginning treatment the thinning hair and irritated scalp was much better and I went many years with no sores at all.
I use this symptom as one of the ways to gauge when my levels might be off and medication needs to be readjusted. For example, I noticed a small sore on my head last week and clogged my shower drain within 2 days so it is time to get my TSH levels rechecked and possibly medication adjusted.
I'm not saying that Levo is the best option for treatment or even better than natural remedies as I have never tried them. However, I know that I had a very bad problem with hair loss and sores before I started Levo and since treatment began it has been much better. For me, those symptoms are signs of my thyroid not functioning right and not reactions from the Levo.
Hope that helps!
 
avatar
Ayuda01 replied to justcallmenan's response:
Thanks for your response! Yea, unfortunately doctors don't think hair loss is a side-affect of Levo. I asked my doctor specifically and he said "No." When in the FDA study people lost hair during their trails, or they would not have reported it. It is left in the dark because its easy to blame someone hypothyroidism instead of a pharmaceutical flaw. I in fact did start using both of the supplements previously noted about 4-5 days ago. My hair shedding has gone down a considerable amount and I'm hoping regrowth occurs. I did check in with my doctor and he said that stopping the Rx is fine we'd just have to monitor my level as I was barely hypo before starting my dosage of levo. I just think its strange that 6-7 months ago My hair was thick, full and had NO signs of thinning. Then after I started my levo it started shedding like I was a cat. And spots of baldness appeared. This has to be a side-affect, because I presumably had hypothyroidism before that too.... Or it is a very big coincidence. Ill update with my status.


Spotlight: Member Stories

About Me: I'm a wife and a mom. Why I came to WebMD: To become a better informed health consumer. I'm a baby boomer facing the same cha...More

Helpful Tips

Thyroid Info
Vitamin and nutrient deficiency is one of the main causes of this epidemic. ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.